Sunday, 21 October 2012

Coming off Citalopram - crying in the car...

Don't worry this isn't a sobbing into my shredded wheat kind of post.

I just thought that there might be some interest in how I'm doing since I decided to come off Citalopram.

I have, for once, done exactly what I said I was going to do. I cut down dropping half a tablet here and there until the point when I couldn't remember whether it should have been a full or half tab. At that point I decided I would take only a half dose every day... I suppose you could say I'm half way there.

How does it feel?

Good question. Serious introspection isn't really to be recommended. Or at least I don't like it. It's impossible to know exactly what's going on, because rather inconveniently life carries on.

What has actually changed?

The biggest thing I've noticed is that sometimes - and usually in the car - I am moved by things, music or stories on the radio. Tears prickle and threaten. This is something that hasn't happened for the whole time I was on Citalopram but used to happen before. I don't think this is a symptom of any great mental turmoil, it just happens.

Otherwise, this week I was feeling a bit flat, a bit tired and somewhat crabby. This could be for any one of a dozen reasons: I haven't done enough exercise; I've got PMT; Boy Three keeps waking me up in the middle of the night; I'm bored; I'm hungry; I'm 45; I'm coming off Citalopram.

Next steps.

I'm going to spend a couple of weeks on a half dose and then start cutting down from half to nothing following the same pattern. Watch this space. I'll report back.

By the way, am I the only one with a tendency to Radio 4 induced bouts of sentimentality in the car? Surely not.

12 comments:

  1. I've never done the citalopram thing but I've been prone to inconvenient bouts of emotion all my life.
    As for feeling flat and crabby, let's try to rearrange the Vietnamese lunch. I could do with some perking up too xxx

    ReplyDelete
    Replies
    1. They are inconvenient, aren't they? And yes, lunch soon xx

      Delete
  2. Really valuable Ellen. I'm on 20mg of Citalopram and the one thing missing for these 6 minths has been my ability to cry at the drop of a hat. Weird as it may sound, I kind of miss that part of me.

    Karin x

    ReplyDelete
    Replies
    1. Someone else on Twitter said they had exactly the same thing - the welcome return of the tears.

      Delete
  3. I did the same coming off Fluoxotine. I can't say for sue whether the coming off caused me to feel more emotional etc or the rest of what was going on in my life. I do think the anti-deps take the edge off of all emotions, happy or sad and that is a good thing when you are going through a particularly rough phase in your life. But while I now feel suddenly rather sad sometimes, I also now feel suddenly very happy at other times. I like the contrast in my feelings. I prefer to feel less emotionally-dampened, if you get what I'm saying. However, I have had some really low periods for more than a week or so after coming off the tabs completely. Generally, though things have been ok. Good luck dear friend xx

    ReplyDelete
  4. Thankfully I've never suffered from depression but know people who have. I can only wish you all the very best in your journey. As for crying at Radio 4 - I found that when I became a mother, I started to cry at the drop of a hat, especially if there was a sad child-related news story. My daughter was the same age as those shot in Dunblane and that upset me greatly.

    ReplyDelete
    Replies
    1. Thanks for your message Sally. I know exactly what you mean - it's like having children suddenly makes life very real. If that makes sense.

      Delete
  5. Hello Ellen - I'm really glad to hear its all going well for you, and that you have everything in perspective - that the way you are feeling is for a number of reasons. I think I am about to up my dose from 10 mg to 20 mg as I don't do so well over the Winter months, and I am going to take the approach of alternating days of doses before taking the full dose of 20 mg. I have to say at the moment I quite like the flattening of my emotions - I'd had my belly full of the last two years of blackness and turmoil. Its nice to feel fairly consistently calm for a change - I still shed a few tears now and again, which is fine, although that might change when I jump to a higher dose. I think I am going to stay on them for a few years to come - I know I need them at the moment, and they are really helping with the bad PMS I am getting, which might be associated with onset of peri-menopause. By the way did you take them morning or evening, and did they interfere with your sleep in any way?

    ReplyDelete
    Replies
    1. Perhaps part of the beauty of these drugs is they give you a rest from the turmoil. I take them in the morning and I don't think they interfere with my sleep - or at least certainly not as much as my three year old does.

      Delete

Related Posts Plugin for WordPress, Blogger...